Jump to content

Recommended Posts

Hey guys. I'm sure you've seen many threads like this in a past and I apologize if I'm being a "nuisance". I just need some insight.

 

I've smoked marijuana for around 4 years and I've taken psilocybin once or twice in my life (it's never had any effect on me though). 3 Weeks ago I stopped smoking pot and began experiencing symptoms of depression and serotonin deficiency such as: irritability for no reason, random outbursts of crying and agitation (once again for no apparent reason). Two days into experiencing these awkward symptoms and after quitting pot I had a really bad panic attack and have been suffering from terrible anxiety and derealization/depersonalization. What troubles me most is that I only very recently read about hppd and I'm experiencing some extremely mild symptoms but they cause a great deal of worry for me. The symptoms are the following :

-Occasional very slight breathing of objects ONLY when I focus on them (only certain objects and especially shadows)

-Some trouble focusing on objects (especially interfering edges)


Now my question is - am I inducing these symptoms due to obsessive thoughts and over-analysis (I can't seem to stop worrying that I've developed this problem and that it will gradually grow worse and interfere with my day-to-day life) or have I genuinely acquired the disorder somehow. As aforementioned: I'm not really a drug user. I've experimented once with shrooms but have most certainly have NEVER "tripped". Like I said...they had 0 effect on me whatsoever. Perhaps my weed could have been laced but I prefer not to dwell on that possibility. I'm still struggling with the anxiety and depression and have been taking prozac (Fluoxetine SSRI) for the past 2 days. I'm only using this to calm the psychological effects which could successively cure my dp/dr once the anxiety has subsided. 

 

I hope someone can help me because my obsessive thoughts have been driving me in-fucking-sane and only exacerbate my already HORRID anxiety and depression. 

  • Upvote 1
Link to comment
Share on other sites

Hey zenith, welcome to the boards!

Sorry to hear about your troubles, we can all empathise with what you're feeling!

 

Your visual disturbances do suggest that you might have acquired some sort of (temporary) mild persisting perception disorder.. cannabis is a well known aggravator of HPPD symptoms and quite a few people here have acquired HPPD through synthetic cannabis use (or at least that's in the cocktail); I presume there are some people here who have acquired it through plain ol' cannabis use alone, not sure though..weed does have psychedelic qualities. Although generally HPPD is not really associated with cannabis use more LSD, psilocybin etc. Someone else will be able to provide more info on cannabis and HPPD.
But your visuals symptoms sound very mild and nothing close to what a lot of us experience.. so that's good news! Esp. if the breathing happens only when you focus on stuff.. I think you could perhaps be inducing that or exaggerating yourself somewhat. As long as you don't have visuals like here then I wouldn't worry too much!

My hunch is that if you give it a few more weeks, maybe a month or two, and stay sober, that the visual symptoms will clear up and hopefully the others too. I am not too sure about your other symptoms that will be a matter of your personal physiology!

An important thing is to not worry about everything. Let it go. That will only worsen the way you feel and prolong the healing process. It's obvious, but if you really make a conscious effort to let go, things become much more manageable. Yoga and meditation help me in this respect.

Of note is that people with HPPD tend to find SSRI's aggravate symptoms.. how is Fluoxetine working for you?

Remember you will get better! I am sure some members with more insight will be able to provide better help.

Best wishes,
S
 

  • Upvote 1
Link to comment
Share on other sites

Hey man and thanks for the kind words. The SSRI is working very well for me to be honest. It has helped relieve my anxiety and stress immensely in a matter of 4 days and the drugs maximum effect is generally only felt at around 4-6 weeks of use. It helps me cope with the psychological symptoms such as depression and panic. I will be continuing with the use of prozac because I have a feeling that these symptoms are merely stress/anxiety related as opposed to HPPD. The side effects are pretty uncomfortable in the beginning (dizziness, vertigo etc.) but well worth it in the long run. As you mentioned - acceptance is key. Accepting my symptoms have also sped up my recovery process drastically, not that I have the right to complain (so to speak) since many people here are evidently suffering from much worse problems. 

It also seemed appropriate to mention that I have:


-Stopped Ingesting sugar

-Stopped Smoking weed (3.5 weeks) 

-Stopped Ingesting caffeine 

-Cut down cigarette smoking by 70%

-Stopped drinking alcohol

-Started to take numerous vitamins/probiotics

Every factor has helped a LOT.



Blessings :)

  • Upvote 1
Link to comment
Share on other sites

Hey Zenith,


the symptoms you describe look to me more like you're experiencing a bout of Depersonalization, which can have some visual disturbances as well.
Your symptoms seem to be mild in nature, and as such I would presume that it's DP. No after-images, visual snow, and other disturbances?
Combined with your anxiety, all evidence seems to point to DP without HPPD.

No comment on the Prozac though, but hey if it works for you right!
Personally I'd rather investigate other safer, sustainable, healthier options for anxiety management.

Either way, good luck recovering from this. When I quit MJ (smoked about 3 joints daily from age 12-14), I as well experienced absurd levels of anxiety and depersonalization/derealization. These subsided with time, after which I felt lucid for the first time in years. And as such I think that doing everything you can to support good health will probably speed up that process. Stress management and proper nutrition alone should provide your body with all it needs to recover.

I strongly suggest you read the Marijuana topic on page 301 of the Principles of Pharmacology. Serotonin pop-sciences crown-jewel, as such I suggest you take a step back from that focus, and read more into the pharmacology of cannabiniods. Anyways, I got the actual physical book in front of me, and reading through this it would seem a lot more sensible to use a sympatholytic or an anxiolytic to manage your symptoms, rather than an SSRI.


"Cannabinoid use causes a prompt high characterized by euphoria, laughter, giddiness, and depersonalization .... High doses of marijuana can cause anxiety, overt panic reactions, perceptual distortions, impairments in reality testing ... Overt panic reactions are the most common reason cited for stopping marijuana use. Withdrawal from marijuana is generally mild due to its high volume of distribution and long elimination half-life. Withdrawal symptoms can include insomnia, loss of appetite, irritability, and anxiety, perhaps due to activation of corticotropin-releasing factor (CRF) system, particularly in the amygdala."

Which would cause arousal of the sympathetic nervous system. Have some searches on endocrinology and the likes, maybe consider Ashwagandha instead of Prozac. Have a look over at http://www.lef.org/search/health-goal.adrenal/index.aspx if you're up to it.

Also, do you have any concurrent medical issues or uses other medications? Asthma, Lyme, Pfeiffer, thyroidism, whatever? That would give more insight into why you're experiencing what you are. For example, most Asthma medications are sympathomimetics, which can cause anxiety, and subsequently depersonalization.
Getting blood tests, hormone function tests, etc. always contribute to a better picture of your health status. Knowing the pharmacodynamics of the medications you might be taking for other issues is also a wise thing to do, as simply switching medications can make a whole lot of difference. Sometimes (if not more often) doctors overlook these simple factors, so it can be necessary to take responsibility for such matters into your own hands, depending on how dear you hold your health.

All the best,
Odisa.

  • Upvote 1
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.